Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 139, NWS Topeka, KS

June 18, 2018Dickinson County, Geary County, Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 18, 2018, 7:57 PM CDT for Dickinson County, Geary County, Morris County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2018, 7:57 PM CDT (00:57 UTC)
Expired
Jun 18, 2018, 8:34 PM CDT
In force
37 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dickinson County, KS, Geary County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 56 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1618 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:49 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 18, 6:49 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
649 PM CDT Mon Jun 18 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 336 PM CDT Mon Jun 18 2018

Convection has developed this afternoon was occurring within the
moisture axis in an area of convergence coincident with a 40 kt mid
level jet. Water vapor loops shows a wave lifting northeast across
western Kansas enhancing lift across north central Kansas this
afternoon. Main frontal boundary remains well north of the cwa this
afternoon. CAMS continue to show scattered convection into the early
evening then focusing further north along the frontal boundary in
Nebraska and Iowa. Main concern for this afternoon with the storms
will be downdraft winds as mesoanalysis shows downdraft CAPE around
1400 J/kg along with steep low level lapse rates. Have adjusted pops
for tonight further north across the cwa. There is the potential for
a back building MCS tonight mainly affecting north central and
northeast Kansas later tonight. Models continue to favor convection
from Nebraska building southward across the cwa on Tuesday. The ARW
suggests that an outflow will move south in the morning then
dissipate with additional convection developing across southern
Nebraska into north central Kansas along the frontal boundary.
Overnight and morning convection may alter any potential severe
weather. Shear is forecast to be weak within a very moist and
unstable environment on Tuesday into Tuesday night. Locally heavy
rainfall will be possible across the area with rather slow movement
of storms. Lows tonight will cool into the mid 70s with highs on
Tuesday reaching back into the 90s and heat indices remain below
advisory levels. Will continue with the heat advisory through 8 PM
today as heat indices continue around 105 this afternoon.

.LONG TERM...(Tuesday night through Monday)
Issued at 336 PM CDT Mon Jun 18 2018

Tuesday night into Wednesday the upper trough will move into the
central Plains enhancing the lift across north central and northeast
Kansas. Storms across Nebraska into western Kansas look to form into
a forward propagating MCS during the evening hours and move
southeast into the CWA. Damaging winds and hail will be the main
hazards along with locally heavy rainfall. The upper low then
remains over northeast Kansas and southeast Nebraska Wednesday night
and Thursday before exiting off to the east Thursday night or
Friday. Chances for showers and thunderstorms will continue through
the day on Friday. A quasi zonal flow then sets up for the weekend
with models differing with the placement of precipitation. Cooler
temperatures are expected from Wednesday through the end of the week
with highs in the 80s. Temps warm up back to around 90 by Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 642 PM CDT Mon Jun 18 2018

For the 00z TAFs, scattered storms will continue near KMHK through
early this evening before diminishing and remaining mostly north
of the area overnight. There is high confidence for additional
showers and storms to develop through the day on Tuesday, however
confidence is low with the exact timing and location of these
storms as there are several variable solutions amongst the models.
As a result, have just VCTS mentioned for late morning into the
afternoon hours at this time, with additional storms possible
Tuesday evening.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ009>012-021>024-
026-034>040-054>056.

&&

SHORT TERM...53
LONG TERM...53
AVIATION...Hennecke
Hazardous weather outlook, Jun 18, 3:41 PM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
341 PM CDT Mon Jun 18 2018

KSZ009>012-021>024-026-034>040-054>056-192045-
Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson-
Jefferson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-
Lyon-Osage-Franklin-
341 PM CDT Mon Jun 18 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Heat index values will continue to range from 100 to 105 degrees
this afternoon. Severe thunderstorms are possible into the evening
hours, mainly northwest of a line from Council Grove to Hiawatha.
The primary hazard will be damaging winds. Additional thunderstorms
are possible across the area mainly along and north of Interstate
70, although severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe thunderstorms are possible Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KSZ008-020-058-059-192045-
Republic-Cloud-Coffey-Anderson-
341 PM CDT Mon Jun 18 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Heat index values are expected to range from 100 to 105 degrees
this afternoon. Severe thunderstorms are possible during the
afternoon and evening hours, mainly northwest of a line from
Abilene to Hiawatha. The primary hazard will be damaging winds.
Additional thunderstorms are possible across the entire area
tonight, although severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe thunderstorms are possible Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jun 18, 5:41 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
541 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND GST     4 SSW BAILEYVILLE       39.79N 96.21W
06/18/2018  E60 MPH          NEMAHA             KS   TRAINED SPOTTER

            50-55 MPH WINDS, UP TO AROUND 60 MPH.

&&
Local storm report, Jun 18, 5:42 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
542 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND DMG     WATERVILLE              39.69N 96.75W
06/18/2018                   MARSHALL           KS   EMERGENCY MNGR

            DELAYED REPORT. GRAIN STORAGE BIN BUCKLED AT
            LOCAL ELEVATOR IN TOWN AND TIN ROOF ON A
            SHED NEXT TO IT BLOWN OFF. POWER LINES DOWN
            IN SPOTS AROUND TOWN.

&&

BD
Local storm report, Jun 18, 6:28 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
628 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HEAVY RAIN       1 N MARYSVILLE          39.85N 96.65W
06/18/2018  M2.94 INCH       MARSHALL           KS   TRAINED SPOTTER

            TOTAL RAIN WITH AFTERNOON STORMS WITHIN A 3
            HOUR PERIOD.

&&

BD
Local storm report, Jun 18, 6:37 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
637 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     4 WNW RANDOLPH          39.46N 96.83W
06/18/2018                   RILEY              KS   CO-OP OBSERVER

            SIX INCH DIAMETER BRANCH BROKEN OFF HEALTHY
            MAPLE TREE.

&&

BD
Special weather statement, Jun 18, 6:48 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
648 PM CDT MON JUN 18 2018

KSZ035-190015-
Dickinson-
648 PM CDT MON JUN 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DICKINSON COUNTY UNTIL
715 PM CDT...

At 648 PM CDT, Doppler radar was tracking a strong thunderstorm near
Enterprise, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Abilene, Chapman, Enterprise and Moonlight.

This includes Interstate 70 between mile markers 274 and 289.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3890 9730 3912 9696 3897 9696 3898 9695
      3897 9695 3898 9693 3887 9693 3887 9689
      3886 9689 3875 9717
TIME...MOT...LOC 2348Z 236DEG 22KT 3887 9716

Cohen
Local storm report, Jun 18, 7:02 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND DMG     ENTERPRISE              38.90N 97.11W
06/18/2018                   DICKINSON          KS   TRAINED SPOTTER

            THREE INCH TREE LIMB BROKEN OFF HEALTHY
            TREE.

&&

BD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:11 PM CDTSevere Thunderstorm WarningTOPDickinson49 min
Jun 18, 9:24 PM CDTSpecial Weather StatementTOPRepublic51 min
Jun 18, 10:12 PM CDTSpecial Weather StatementTOPRepublic48 min
Jun 18, 10:57 PM CDTSpecial Weather StatementTOPRepublic33 min
Jun 18, 11:21 PM CDTSpecial Weather StatementTOPCloud54 min
Jun 18, 11:33 PM CDTSpecial Weather StatementTOPRepublic42 min
Jun 19, 6:47 AM CDTSpecial Weather StatementTOPWashington28 min
Jun 19, 7:16 AM CDTSpecial Weather StatementTOPWashington29 min
Jun 19, 7:48 AM CDTSpecial Weather StatementTOPWashington27 min
Jun 19, 8:39 AM CDTSpecial Weather StatementTOPWashington36 min
Jun 19, 3:46 PM CDTSpecial Weather StatementTOPDickinson29 min
Jun 19, 4:21 PM CDTSpecial Weather StatementTOPRepublic24 min
Jun 19, 5:05 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington55 min
Jun 19, 6:14 PM CDTSevere Thunderstorm WarningTOPRepublic61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.